Alert archive / Tennessee / Tornado Warnings in 1999

Tornado Warning 37, NWS Nashville, TN

May 5, 1999Putnam County, White County, Tennessee

NWS Nashville, TN issued this tornado warning at May 5, 1999, 10:50 PM CDT for Putnam County, White County, Tennessee. It was in force for 50 min. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 5, 1999, 10:50 PM CDT (03:50 UTC)
Expired
May 5, 1999, 11:40 PM CDT
In force
50 min
Issued by
NWS Nashville, TN
Area
Whole counties

Counties Putnam County, TN, White County, TN

What was reported inside it

TimeReportWhereRemark
May 5, 10:55 PM CDTThunderstorm Wind 50Bloomington Spgs, TNSheriff's office reported trees down on S.R. Highway 56.
May 5, 11:00 PM CDTThunderstorm Wind 50Sparta, TNSheriff's office reported widespread trees and power lines down around the county.
May 5, 11:05 PM CDTThunderstorm WindSparta, TNWind damage to a roof of a church. A large tree nearly split a house on Cummings Chapel Rd. Many trees were blown down around the Sparta Country Club.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 5, 9:30 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 3.8 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 1999-05-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1420 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 1999-05-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 193 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1420 J/kg
Mixed-layer CIN
-65 J/kg
Mixed-layer LCL
637 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
193 m²/s²
0-3 km storm-relative helicity
210 m²/s²
Significant tornado parameter
1.7
Supercell composite
4.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

999 
WFUS54 KOHX 060351 RRA
TORBNA
TNC141-185-060440-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
1050 PM CDT WED MAY 5 1999

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* TORNADO WARNING FOR...
  PUTNAM COUNTY IN MIDDLE TENNESSEE
  WHITE COUNTY IN MIDDLE TENNESSEE

* UNTIL 1140 PM CDT

* AT 1049 PM CDT... NATIONAL WEATHER SERVICE DOPPLER RADAR
  INDICATED A TORNADO 10 MILES EAST OF SMITHVILLE OR 4 MILES
  SOUTHWEST OF BURGESS FALLS STATE PARK... MOVING NORTHEAST AT 45
  MPH.

* TORNADO IS EXPECTED TO BE NEAR...
  HAMPTONS CROSSROADS AT 1055 PM CDT
  ALGOOD AT 1110 PM CDT
  BROTHERTON AT 1110 PM CDT
  MONTEREY AT 1115 PM CDT

GO TO THE BASEMENT OR A SMALL INTERIOR ROOM ON THE LOWEST FLOOR

SD

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this tornado warning went out at May 5, 8:40 PM CDT, 2 hours 10 minutes earlier.

Area forecast discussion, May 5, 8:40 PM CDT, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
840 PM CDT WED MAY 5 1999

THUNDERSTORMS W/ ACCOMPANYING WARNINGS KEEPING US BUSY TONITE.
BACK EDGE OF CURRENT ACTIVITY MAY SHUT OFF PRECIP A LITTLE EARLIER
THAN EXPECTED...WILL KEEP AN EYE ON.

FOR NOW...SEE NO NEED TO UPDATE CURRENT ZONE PACKAGE.

MAG

In the hours before

Local storm report, May 5, 9:27 PM CDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
927 PM CDT WED MAY 05 1999

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

910 PM     DICKSON                 TN     TREES DOWN AND TRAILER
05/05/99   DICKSON                        HOME SPLIT IN HALF
                                          REPORTED BY EMA

08
Local storm report, May 5, 9:54 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
954 PM CDT WED MAY 05 1999

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

917 PM     FAIRVIEW                TN     SMALL TREES ACROSS ROAD
05/05/99   WILLIAMSON                     REPORTED BY SPOTTER

929 PM     LEWISBURG               TN     DIME-SIZE HAIL
05/05/99   MARSHALL                       REPORTED BY EMA

934 PM     ASHLAND CITY            TN     60 MPH WIND GUST
05/05/99   CHEATHAM                       REPORTED BY SPOTTER

934 PM     BELLEVIEW               TN     60 MPH WIND GUST
05/05/99   DAVIDSON                       REPORTED BY SPOTTER

935 PM     BELLEVIEW               TN     70 MPH WIND GUST
05/05/99   DAVIDSON                       REPORTED BY SPOTTER

937 PM     NASHVILLE               TN     TORNADO 2 W OF DOWNTOWN
05/05/99   DAVIDSON                       NASHVILLE REPORTED BY
                                          LAW ENFORCEMENT

945 PM                             TN     WIDESPREAD TREES DOWN
05/05/99   DAVIDSON                       ACROSS WESTERN DAVIDSON
                                          COUNTY REPORTED BY EMA

08
Local storm report, May 5, 10:10 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
1010 PM CDT WED MAY 05 1999

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

830 PM     LINDEN                  TN     LARGE TREES AND POWER
05/05/99   PERRY                          LINES DOWN ON AIRPORT
                                          ROAD REPORTED BY SPOTTER

915 PM     ETHRIDGE                TN     LARGE OAK TREE ON HOUSE
05/05/99   LAWRENCE                       REPORTED BY EMA

915 PM     LAWRENCEBURG            TN     VEHICLE BLOWN OFF ROAD
05/05/99   LAWRENCE                       IN NORTH LAWRENCEBURG
                                          REPORTED BY EMA

934 PM     NASHVILLE               TN     ROOF OFF HOUSE AT 10TH
05/05/99   DAVIDSON                       AND MONROE REPORTED BY
                                          EMA

940 PM     MURFREESBORO            TN     POWER LINES AND TREES
05/05/99   RUTHERFORD                     DOWN...70-80 MPH GUST
                                          AT FESSLERS LANE
                                          REPORTED BY SPOTTER

957 PM     JOELTON                 TN     TREE ON TOP OF CAR
05/05/99   DAVIDSON                       REPORTED BY SPOTTER

1007 PM    PLEASANT VIEW           TN     60 MPH WIND GUST
05/05/99   CHEATHAM                       REPORTED BY SPOTTER

1007 PM    NASHVILLE               TN     TORNADO AT ASHLAND CITY
05/05/99   DAVIDSON                       HWY/OLD HICKORY BLVD
                                          INTERSECTION REPORTED BY
                                          EMA

1028 PM    GALLATIN                TN     TORNADO HWY 31/HWY 109
05/05/99   SUMNER                         BYPASS REPORTED BY
                                          SPOTTER AND LAW
                                          ENFORCEMENT

08
Local storm report, May 5, 10:30 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
1030 PM CDT WED MAY 05 1999

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

915 PM     LAWRENCEBURG            TN     *** 1 INJURY ***
05/05/99   LAWRENCE                       VEHICLE BLOWN OFF ROAD
                                          IN DOWNTOWN LAWRENCEBURG...
                                          DRIVER BROKE ARM REPORTED
                                          BY SPOTTER AND EMA

915 PM     LAWRENCEBURG            TN     DAMAGE TO TRAILER HOME
05/05/99   LAWRENCE                       1 E OF LAWRENCEBURG
                                          REPORTED BY SPOTTER AND
                                          EMA

915 PM     LAWRENCEBURG            TN     ROOF OFF HOUSE 3 E OF
05/05/99   LAWRENCE                       LAWRENCEBURG REPORTED
                                          BY SPOTTER AND EMA

935 PM     BELLEVUE                TN     TORNADO AT OLD HICKORY
05/05/99   DAVIDSON                       BLVD/HWY 70 INTERSECTION
                                          REPORTED BY LAW ENFORCEMENT

1036 PM    GALLATIN                TN     ROOF BLOWN OFF GREENWOOD
05/05/99   SUMNER                         APTS REPORTED BY SPOTTER
                                          AND LAW ENFORCEMENT

1036 PM    GALLATIN                TN     TRACTOR TRAILER OVERTURNED
05/05/99   SUMNER                         ON HWY 109 BYPASS
                                          REPORTED BY SPOTTER AND
                                          LAW ENFORCEMENT

08
Special weather statement, May 5, 10:33 PM CDT, 17 minutes before
TNZ005-006-022>025-055>058-093-060435-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
1033 PM CDT WED MAY 5 1999

TORNADO WATCH NUMBER 218 HAS BEEN CANCELLED FOR MUCH OF WESTERN
MIDDLE TENNESSEE. THIS INCLUDES THE COUNTIES OF
BENTON...DECATUR...DICKSON...HICKMAN...HOUSTON...HUMPHREYS...
LEWIS...MONTGOMERY...PERRY...STEWART AND WAYNE.
Special weather statement, May 5, 10:40 PM CDT, 10 minutes before
TNZ005-006-022>025-055>058-093-060500-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1040 PM CDT WED MAY 5 1999

THE THREAT OF SEVERE WEATHER HAS MOVED EASTWARD OUT OF WESTERN
PORTIONS OF THE MIDSTATE.  AS A RESULT...TORNADO WATCH NUMBER 218
HAS BEEN CANCELED FOR THE FOLLOWING COUNTIES...BENTON...DECATUR...
DICKSON...HICKMAN...HOUSTON...HUMPHREYS...LEWIS...MONTGOMERY...
PERRY...STEWART...AND WAYNE.

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 5, 7:52 PM CDTTornado WarningOHXDecatur, Perry63 min
May 5, 8:14 PM CDTSevere Thunderstorm WarningOHXWayne31 min
May 5, 8:20 PM CDTTornado WarningOHXBenton, Humphreys50 min
May 5, 8:36 PM CDTSevere Thunderstorm WarningOHXLawrence49 min
May 5, 8:39 PM CDTSevere Thunderstorm WarningOHXHickman, Lewis46 min
May 5, 8:56 PM CDTSevere Thunderstorm WarningOHXGiles, Maury59 min
May 5, 9:08 PM CDTSevere Thunderstorm WarningOHXDickson, Williamson57 min
May 5, 9:08 PM CDTSevere Thunderstorm WarningOHXHouston57 min
May 5, 9:19 PM CDTSevere Thunderstorm WarningOHXCheatham, Davidson, Montgomery, Robertson56 min
May 5, 9:24 PM CDTSevere Thunderstorm WarningOHXBedford, Marshall, Rutherford46 min
May 5, 9:40 PM CDTTornado WarningOHXDavidson30 min
May 5, 9:46 PM CDTSevere Thunderstorm WarningOHXSumner, Trousdale, Wilson49 min
May 5, 9:58 PM CDTFlash Flood WarningOHXBenton, Decatur, Houston, Humphreys, Perry, Stewart6 hr
May 5, 9:58 PM CDTFlash Flood WarningOHXCheatham, Davidson, Dickson, Montgomery, Robertson, Williamson6 hr
May 5, 9:58 PM CDTFlash Flood WarningOHXMarshall, Rutherford, Wilson6 hr
May 5, 9:58 PM CDTFlash Flood WarningOHXLawrence, Lewis, Wayne6 hr
May 5, 9:58 PM CDTFlash Flood WarningOHXSumner6 hr
May 5, 9:58 PM CDTFlash Flood WarningOHXGiles, Hickman, Maury6 hr
May 5, 10:05 PM CDTSevere Thunderstorm WarningOHXCannon, Coffee50 min
May 5, 10:07 PM CDTTornado WarningOHXSumner48 min
May 5, 10:21 PM CDTTornado WarningOHXMacon, Trousdale49 min
May 5, 10:25 PM CDTTornado WarningOHXDeKalb, Warren50 min
May 5, 10:29 PM CDTSevere Thunderstorm WarningOHXClay, Jackson46 min
May 5, 10:29 PM CDTSevere Thunderstorm WarningOHXSmith46 min
May 5, 10:41 PM CDTSevere Thunderstorm WarningOHXPutnam, White49 min
May 5, 10:41 PM CDTSevere Thunderstorm WarningOHXVan Buren49 min
May 5, 11:07 PM CDTTornado WarningOHXFentress, Overton63 min
May 5, 11:14 PM CDTSevere Thunderstorm WarningOHXCumberland46 min
May 5, 11:14 PM CDTSevere Thunderstorm WarningOHXPickett46 min
May 5, 11:57 PM CDTFlash Flood WarningOHXFranklin, Grundy4 hr
May 6, 4:05 AM CDTFlash Flood WarningOHXFranklin, Grundy3 hr

Nearby

Tornado Warnings in Tennessee, 1999Every tornado warning in 1999Tornadoes in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.